22
Nov
2020

Are your medications robbing you of essential nutrients?


Are your medications robbing you of essential nutrients?

Dr. Michael Kane 

Have you ever read the side effects of the medications you are taking?

Ever wonder if those symptoms are the result of nutrient depletion?

From statins for cholesterol to Nexium for reflux, many of the most commonly prescribed supplements can cause nutritional deficiencies, and they do so in a variety of ways.

Absorption

Some prescription medications interfere with the body’s ability to extract nutrients from foods.  This could be the result of some physiologic effect such as the reduction of stomach acid, which is common with Proton Pump Inhibitors (PPI) medications like Prilosec and Nexium.

Draining your reserves

In order to be effective, some medications require nutritional cofactors to assist them in doing their job. This can result in a draw down your nutritional reservoirs.

Statins, used to lower cholesterol, can rob the body of the compound CoQ10. CoQ10 is essential for the production of Adenosine triphosphate (ATP) that provides the energy needed for healthy cells.  Without it, muscles have a hard time.  So it is no coincidence that muscle pain is one of the most commonly experienced side effects of statins like Lipitor.  Given that the heart is a muscle, it too can be negatively impacted by low CoQ10 levels.

Depletion

Many of us are aware that antibiotics kill both good and bad bacteria but other medications can deplete our microbiota as well. This disruption in our gut flora can limit our body’s ability to detoxify and to manufacture beneficial essential fatty acids and neurotransmitters like serotonin and melatonin.

Competition

The liver has the job of processing the substances we ingest.  That includes the medications we take. Metabolizing medications can tie up the liver and result in the delay of other important functions. And because the liver uses key nutrients in this process, this is another way our nutritional reserves are used up.

Common drugs and their impact.

Medication What’s effected Symptoms

Statins

CoQ10 Muscle weakness, pain
Birth control B Vitamins,

iron,

selenium,

magnesium,

zinc, and probiotics

Weight gain, depression, panic attacks, hair/bone loss,

memory impairment,

frequent infections

 

PPI (Nexium, Prilosec)

B12,    Minerals Osteoporosis,     Memory impairment

 

Knowing the impact of medications on your nutritional status is important information to have.  After all if you are trying to maximize your nutrition by making good food choices, you don’t want to be undermined by the prescriptions you take to support your health.

Another sad part of this scenario is that often patients will go back to their doctor to complain about a new symptom not realizing it is due to a medication. Often Primary Care physicians don’t either and instead, prescribe another medication to address the symptoms caused by the first!

We believe that the polypharmacy approach is rarely the answer, and often only adds to the problem.

We also believe that nutrient depletion should be a part of the normal discussion when a prescription is recommended.  But this conversation rarely happens.

To ensure your body is not being nutrient depleted ask your doctor to check the blood levels of some of these nutrients to determine if you are low in any of them.

If you are concerned about what your medication depletion situation, the next visit to your doctor ask for a complete a nutrient depletion evaluation.

We have a program that does just that.

How We Are Protecting You In This Pandemic

Our Office Policy and Procedures

Learn More

×